Texas, 2007

Flash Flood in Texas, July 29, 2007

July 29, 2007 · NWS EWX · 1 event in 1 county or zone

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding in the evening of July 29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding in the evening of July 29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 29, 7:33 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 29, 7:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
833 PM CDT SUN JUL 29 2007

.UPDATE...
THE BIGGEST CHANGE ON THE UPDATE IS TO EXTEND THE FLASH FLOOD WATCH
THRU MONDAY MORNING FOR OUR WESTERN COUNTIES. THIS EVENING THE UPPER
LOW WAS CENTERED SOUTHWEST OF EL PASO DRIFTING SOUTHWARD. THIS WILL
ALLOW FOR WEAK DIFFLUENCE ALOFT TO CONTINUE ACROSS SOUTH TEXAS
OVERNIGHT. THE 00Z SOUNDINGS AT DRT AND CRP ALSO HAD PWS OF 2
INCHES AND WERE NOT CAPPED. THUS ANY WEAK VORT MAX EMBEDDED WITHIN
THE MID/UPPER CIRCULATION COULD SET OFF ANOTHER ROUND OF NOCTURNAL
CONVECTION. THE GREATEST RISK FOR ADDITIONAL HEAVY RAINFALL AND
FLASH FLOODING WILL BE ACROSS DIMMIT...EDWARDS...KINNEY...MAVERICK...
REAL...UVALDE...VAL VERDE AND ZAVALA COUNTIES. A FULL SUITE OF PRODUCTS
INCLUDING THE NEW FLASH FLOOD WATCH WILL BE ISSUED AT 9 PM CDT.

&&

.PREV DISCUSSION... /ISSUED 650 PM CDT SUN JUL 29 2007/

AVIATION...
ISOLD TO WIDELY SCT SHRA/TSRA WILL CONTINUE UNTIL LATE EVENING
MOST AREAS AND NEAR TAF SITES. SCT SHRA/TSRA WILL REDEVELOP MAINLY
ACROSS THE RIO GRANDE AND NEAR DRT LATER TONIGHT INTO MONDAY
MORNING. SCT SHRA/TSRA WILL REDEVELOP ACROSS ALL AREAS AND NEAR
TAF SITES LATE MONDAY MORNING AND AFTERNOON. SKIES WILL BE MOSTLY
VFR, EXCEPT FOR AREAS OF MVFR/IFR CIGS BETWEEN 06Z AND 18Z AS WELL
IN AND NEAR SHRA/TSRA. LOCAL MVFR/IFR VSBYS ARE PSBL IN SHRA/TSRA.
WINDS WILL MOSTLY BE S TO SE AT LESS THAN 10 KTS, HOWEVER GUSTS TO
30 KTS ARE PSBL NEAR SHRA/TSRA.

&&

PREV DISCUSSION... /ISSUED 242 PM CDT SUN JUL 29 2007/

DISCUSSION...
THE UPPER LEVEL LOW HAS BEGUN TO TAKE A MORE SOUTHERLY TURN AS IT
DRIFTS ACROSS NORTHERN MEXICO. THE CONVECTIVE ACTIVITY ACROSS THE
EASTERN HALF OF SOUTH CENTRAL TEXAS IS INFLUENCED HEAVILY BY DIURNAL
HEATING...SO WILL SEE SHOWERS AND THUNDERSTORMS DISSIPATE ACROSS
THIS REGION SHORTLY AFTER SUNSET. THE HEAVIEST OF THE RAINFALL
ACROSS THE RIO GRANDE PLAINS HAS DIMINISHED...HOWEVER...DUE TO THE
CLOSER PROXIMITY TO THE UPPER LEVEL LOW...THIS REGION CAN EXPECT
ONGOING REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT
AND INTO MONDAY MORNING. THE FLASH FLOOD WATCH WILL PROBABLY NEED TO
BE EXTENDED...MOST LIKELY FOR THE WESTERN HALF OF THE CWA. THE
HEAVY RAIN THREAT WILL CONTINUE THROUGH MONDAY AFTERNOON...BUT
WILL GENERALLY BE ACROSS THE FAR WESTERN PORTIONS OF SOUTH CENTRAL
TEXAS AND THE WESTERN HILL COUNTRY AS THE UPPER LOW CONTINUES TO
TREK SOUTHWESTWARD. HOWEVER...DUE TO CONTINUING MOISTURE-RICH
ATMOSPHERE ACROSS THE REGION...ANY STORMS WHICH DEVELOP WILL BE
EFFICIENT RAIN PRODUCERS.

DRIER CONDITIONS...AND SOME SUNNY SKIES...ARE EXPECTED DURING THE
MIDDLE OF THE WEEK AS AN UPPER RIDGE BUILDS INTO SOUTH CENTRAL
TEXAS. TEMPERATURES WILL QUICKLY REBOUND TO WITHIN A FEW DEGREES
OF TEXAS-STYLE EARLY AUGUST NORMALS. ANOTHER WET WEATHER PATTERN
COULD RETURN AS EARLY AS THURSDAY AS SOME MODELS ARE INDICATING AN
UPPER LOW DEVELOPING TO OUR NORTH WHILE OTHERS CONTINUE THE DRIER
TREND. FOR THE TIME BEING...HAVE GENERALLY GONE WITH NEAR NORMAL
TEMPERATURES AND CLIMATOLOGY POPS OF 10-30 PERCENT DURING THE
AFTERNOON HOURS AND DECREASING OVERNIGHT FOR THE END OF THE WEEK
AND INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  93  76  94  76 /  40  40  10  20  10
AUSTIN BERGSTROM INTL AIRPORT  73  90  73  95  73 /  40  40  10  20  10
DEL RIO INTL AIRPORT           73  91  76  93  77 /  60  50  20  20  20
SAN ANTONIO INTL AIRPORT       74  88  76  92  77 /  40  40  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES:ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON...WILSON.

FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING COUNTIES:
DIMMIT...EDWARDS...KINNEY...MAVERICK...REAL...UVALDE...VAL VERDE...
ZAVALA.

&&

13/04
Hazardous weather outlook, Jul 29, 5:27 AM CST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
627 AM CDT SUN JUL 29 2007

TXZ171>173-183>194-202>209-217>225-228-301100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
627 AM CDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH REMAINS IN EFFECT. LOCALLY HEAVY RAINFALL CAN
BE EXPECTED TODAY AND TONIGHT AS AN UPPER LEVEL DISTURBANCE
CONTINUES OVER SOUTH CENTRAL TEXAS. RAINFALL AMOUNTS OF 1 TO 2
INCHES WILL BE COMMON...WITH ISOLATED 4 TO 6 INCH RAINFALL AMOUNTS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
LOCALLY HEAVY RAINFALL REMAINS POSSIBLE ACROSS SOUTH CENTRAL TEXAS
MONDAY. OTHERWISE...A POTENTIAL FOR MAINLY DAYTIME SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Laughlin AFB radar (KDFX), 84 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maverick

When
July 29, 8:00 PM CST to 10:00 PM CST
Where
Maverick County, 5 mi E of El Indio to 15 mi E of El Indio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.520, -100.238

Thunderstorms formed just east of El Indio in the late afternoon and dropped between 2 and 3 inches of rain in the area through the early evening. Flash flooding closed FM2644 through the evening period.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49631.